Illinois, 2003

Damaging Wind in Illinois, July 21, 2003

July 21, 2003 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 9:20 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 20, 9:20 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT SUN JUL 20 2003

.DISCUSSION...
CERTAINLY AN INTERESTING EVOLUTION TO THE CNVTN OVR REGION THIS
EVE.  UNFORTUNATELY...TRENDS FOR OUR CWA STILL VRY MUCH UNCERTAIN.
THRT APRS TO BE THREE-FOLD.  THE FIRST FROM THE MCS CURRENTLY
DROPPING S THRU SE NE AND NW MO...THE SCND FROM THE RPDLY DVLPG
CLUSTER IN VCNTY OF KALO.  THE THIRD...WHICH SHUD BE MUCH LESS
WORRISOME AS FAR AS INTS PCPN IS CONCERNED...IS THE ZN OF WAA WHICH
IS DVLPG CLDNS OVR KSTL AND ALSO PRODUCING SM SPOTTY SHWRS OVR S IL.

IM BEGINNING TO THINK THAT THE MAIN PLAYER OVRNGT WL BE THE CNVTN
CURRENTLY DVLPG OVR E IA.  NOTICED SFC LO FORMING VCNTY OF KDSM AT
02Z...AND ACCORDING TO PROFILERS LLJ HAS REALLY RAMPED UP OVR S IA
THE LAST FEW HRS.  ANTICIPATE A BIT MORE SWD DVLPMT OVR THE NXT FEW
HRS BFR IT BGNS RACING E-SE...WHICH WULD CLIP NE SECTIONS OF CWFA.

IF CNVTN TRACKING THRU E KS AND NW MO KPS DROPPING S...WHICH IS
SHUD...S SECTIONS OF CWFA CULD MISS OUT ON QUITE A BIT OF TNGTS
PCPN.  THFR...CHC POPS FOR THIS AREA STILL LK APPROPRIATE.

GIVEN THE BIG DWPTS OVR AREA...BUMPED TEMPS A BIT MNLY ALG-S OF I-70
WHERE PCPN IS A BIT MORE IN DOUBT.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

TRUETT
Hazardous weather outlook, Jul 20, 11:45 AM CST, 12 hours 25 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS THE
ENTIRE AREA AHEAD OF AN APPROACHING COLD FRONT.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AGAIN ON
MONDAY...GENERALLY SOUTH AND EAST OF THE ST LOUIS METRO AREA AS THE
COLD FRONT WILL CONTINUE TO PUSH THROUGH SOUTHEASTERN MISSOURI AND
SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

The radar

The St Louis radar (KLSX), 150 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
July 21, 12:10 AM CST
Where
Adams County, Quincy
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.933, -91.400

Thunderstorm wind gusts downed trees and power lines. Trees were reported down and blocking Hampshire Street between 22nd and 23rd streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376523.